Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Hastings, NE

July 17, 2017Phillips County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 17, 2017, 7:56 PM CDT for Phillips County, Smith County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2017, 7:56 PM CDT (00:56 UTC)
Expired
Jul 17, 2017, 8:45 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:01 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 17, 7:01 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 356 PM CDT Mon Jul 17 2017

We currently have a cluster of thunderstorms across western portions
of the forecast area this afternoon. This activity is associated
with a closed upper level low that is merging into the upper level
flow as an embedded shortwave that will slowly track east across the
area this evening through tonight. As it does so we look to stand a
decent chance of seeing precipitation across much of the area.

With weak shear in place the severe potential overall is somewhat
lacking. However, one storm has produced a wind gust to 50 mph in
Dawson county earlier this afternoon. The potential is there for
isolated strong winds to be brought down to the surface with the
precipitation. As the low level jet ramps up tonight thunderstorms
will likely linger into the overnight hours. With storms also
expected to move rather slowly, locally heavy rainfall and flash
flooding will be possible.

Looking ahead to tomorrow afternoon, as the upper wave tracks off
to the east thunderstorm development along the cold front is
possible as it enters northern Nebraska. The best chances for
severe weather remains off to the north and east, but there is the
potential for this activity to persist into our northeastern
zones through the evening.

The other headline for tomorrow is the addition of a heat advisory
that is now in effect for Tuesday afternoon and evening. Heat
indices could reach into the 100s across the area.

.LONG TERM...(Tuesday night through Monday)
Issued at 356 PM CDT Mon Jul 17 2017

The stretch of hot weather continues Wednesday through Friday with
heat indices of 100 to 108 possible. Decided to hold off on the
issuance of an excessive heat warning due to uncertainties of
whether we will meet advisory criteria on Friday. Felt that a heat
watch would be sufficient for now and can be upgraded during
later shifts if confidence increases in us having a 4-day stretch
heat advisory criteria.

The upper level ridge remains dominant across the plains through the
extended but it gradually start to shift back to the southwest by
Friday allowing mostly northwesterly flow to return. As it does
so, multiple shortwaves look to track across the area brining
scattered slight chances precip Friday evening through the end of
the extended.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 628 PM CDT Mon Jul 17 2017

Clusters of thunderstorms continue across the area this evening.
Isolated strong wind gusts have occurred with these storms so have
kept a TEMPO group that includes gusts to 30kts and lower
visibilities and ceilings through 2Z. Although a few isolated
thunderstorms could linger into the early morning hours, they are
expected to gradually shift off to the south and east of the TAF
sites.

Marginal low level wind shear is also possible overnight and have
updated to include KGRI as well starting around 7Z through 13Z.
Although winds will tend to be quite variable with any convection
through tonight, once things move out winds will become mostly
southerly around 5 to 10kts. There is the potential that stronger
gusts mix down to the surface overnight, but have currently opted
to keep winds generally light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Tuesday for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Excessive Heat Watch from Wednesday afternoon through Friday
     evening for NEZ039>041-046>049-060>064-072>077-082>087.

KS...Heat Advisory from 1 PM to 8 PM CDT Tuesday for KSZ005>007-
     017>019.

     Excessive Heat Watch from Wednesday afternoon through Friday
     evening for KSZ005>007-017>019.

&&

SHORT TERM...Petr
LONG TERM...Petr
AVIATION...Petr
Hazardous weather outlook, Jul 17, 3:42 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
342 PM CDT Mon Jul 17 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
342 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for isolated strong to severe
thunderstorms this afternoon and tonight with hail up to the size
of quarters and winds of 50 to 60 mph possible. Localized
flooding is also possible with any slow moving storms containing
heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected to develop Tuesday evening
into the overnight. A few of these storms could be strong to
severe with hail to the size of quarters and 50 to 60 mph wind
gusts.

Heat index values will climb to between 100 and 108 degrees each
afternoon Tuesday through Friday. See heat headlines for
additional details.

Chances for thunderstorms return to the area late Friday evening
through Sunday.

.SPOTTER INFORMATION STATEMENT...

There is a very small chance of spotter activation for this
afternoon and tonight, but in most areas, spotter activation will
not be needed.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Petr

In the hours before

Special weather statement, Jul 17, 6:28 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
628 PM CDT MON JUL 17 2017

KSZ006-180000-
Smith KS-
628 PM CDT MON JUL 17 2017

...SPECIAL WEATHER STATEMENT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Smith Center, or 26 miles east of Phillipsburg,
moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Smith
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3982 9880 3985 9895 4000 9890 4000 9869
TIME...MOT...LOC 2328Z 210DEG 21KT 3990 9885

Fay
Special weather statement, Jul 17, 6:44 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
644 PM CDT MON JUL 17 2017

KSZ005-NEZ083-180015-
Phillips KS-Harlan NE-
644 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHERN HARLAN COUNTIES UNTIL 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodruff, or 14 miles northwest of Phillipsburg, moving northeast at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Long Island, Woodruff and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3983 9948 3990 9956 4010 9955 4007 9919
TIME...MOT...LOC 2343Z 210DEG 21KT 3995 9944

Fay
Special weather statement, Jul 17, 7:14 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
714 PM CDT MON JUL 17 2017

NEZ083-084-180045-
Franklin NE-Harlan NE-
714 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN HARLAN COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harlan County Dam, or 19 miles north of Phillipsburg, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alma, Republican City, Naponee and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 9941 4015 9913 4000 9910 4000 9936
TIME...MOT...LOC 0013Z 236DEG 15KT 4003 9930

Fay
Local storm report, Jul 17, 7:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HEAVY RAIN       4 W JOHNSON LAKE        40.68N 99.93W
07/17/2017  M3.64 INCH       GOSPER             NE   PUBLIC

            PUBLIC REPORT VIA FACEBOOK.

&&

REED
Special weather statement, Jul 17, 7:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
726 PM CDT MON JUL 17 2017

NEZ084-180115-
Franklin NE-
726 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 815 PM
CDT...

At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hildreth to 8 miles southeast of Wilcox to near
Bloomington. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Franklin, Hildreth, Upland and Bloomington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 9918 4035 9874 4013 9877 4000 9911
      4032 9918
TIME...MOT...LOC 0026Z 228DEG 24KT 4033 9903 4027 9907 4013 9907

Fay
Special weather statement, Jul 17, 7:35 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
735 PM CDT MON JUL 17 2017

KSZ005-180115-
Phillips KS-
735 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY
UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodruff to 7 miles northwest of
Phillipsburg. Movement was east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9945 4000 9907 3977 9907 3979 9949
TIME...MOT...LOC 0035Z 291DEG 21KT 3997 9938 3984 9941

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:09 PM CDTAreal Flood AdvisoryGIDFranklin, Harlan, Kearney, Phelps3 hr
Jul 17, 7:14 PM CDTSpecial Weather StatementGIDHarlan31 min
Jul 17, 7:26 PM CDTSpecial Weather StatementGIDFranklin49 min
Jul 17, 8:15 PM CDTSpecial Weather StatementGIDWebster45 min
Jul 17, 8:34 PM CDTAreal Flood WarningGIDDawson, Gosper12 hr
Jul 17, 8:36 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster39 min
Jul 17, 8:56 PM CDTAreal Flood WarningGIDFranklin, Furnas, Harlan, Kearney, Phelps24 hr
Jul 17, 9:13 PM CDTSpecial Weather StatementGIDNuckolls, Thayer47 min
Jul 17, 9:39 PM CDTSpecial Weather StatementGIDBuffalo51 min
Jul 17, 9:47 PM CDTSpecial Weather StatementGIDPhelps43 min
Jul 17, 9:56 PM CDTSpecial Weather StatementGIDDawson49 min
Jul 17, 10:50 PM CDTAreal Flood AdvisoryGIDBuffalo, Dawson3 hr
Jul 18, 6:42 AM CDTAreal Flood AdvisoryGIDHall3 hr
Jul 18, 8:11 AM CDTRiver Flood WarningGIDNuckolls, Webster41 hr
Jul 18, 3:36 PM CDTExcessive Heat WarningGIDClay, Fillmore, Nuckolls, Thayer, Webster, York4 days
Jul 18, 3:36 PM CDTHeat AdvisoryGIDAdams, Buffalo, Dawson, Fillmore, Franklin, Furnas and 15 more4 days
Jul 17, 7:35 PM CDTSpecial Weather StatementGIDPhillips40 min
Jul 17, 8:44 PM CDTSpecial Weather StatementGIDSmith46 min
Jul 17, 9:24 PM CDTSpecial Weather StatementGIDOsborne36 min
Jul 18, 6:53 PM CDTSpecial Weather StatementGIDMitchell22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.